Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Pulmonary embolism and deep jugular venous thrombosis resulting from compression by a lipoma

  • Author(s): Gallien, S;
  • Rollot, F;
  • Caron, B;
  • Moachon, L;
  • Bienvenu, B;
  • Blanche, P
  • et al.
Main Content

Pulmonary embolism and deep jugular venous thrombosis resulting from compression by a lipoma
S Gallien MD1, F Rollot MD1, B Caron MD1, L Moachon MD2, B Bienvenu MD1, P Blanche MD1
Dermatology Online Journal 12 (2): 13

Department of Internal Medicine1 and Department of Pharmacovigilance2, Cochin University Hospital, rue du Faubourg Saint-Jacques 75679 Paris. sebastien_gallien@yahoo.fr

Abstract

Lipomas usually extend in subcutaneous tissues and rarely may be compressive. We report a case of neck lipoma resulting in jugular vein thrombosis and pulmonary embolism in a patient treated by clozapine. Clozpine may be considered an associated risk factor for thrombosis. This case suggests that performing a regional evaluation may be particularly important when thrombophlebitis occurs.


Lipomas typically arise in subcutaneous rather than deeper tissues. They are rarely compressive. We report a case of neck lipoma resulting in jugular vein thrombosis and pulmonary embolism.

A 60-year-old man was hospitalized for acute dyspnea, chest pain, and 2 days of fever. His past medical history included schizophrenia and arterial hypertension complicated by hypertrophic cardiomyopathy without left ventricular dysfunction. He had been treated for many years with clozapine (250 mg a day), fluoxetine (20 mg a day), clonazepam (2 mg a day), nifedipine (30 mg a day) and perindopril (2 mg) combined with indapamide (0.625 mg once a day). The initial clinical evaluation made a presumptive diagnosis of infectious left basal pneumonia, prompting treatment with amoxicillin and clavulanic acid. On hospital admission his temperature was 39.5°C, pulse was 94 bpm, respiratory frequency 28 bpm, arterial pressure 150/90 mm Hg, oxygen saturation 86 percent. A 5-cm homogenous right preclavicular and antero-lateral cervical mass suggestive of lipoma was noted; the patient had been aware of it for more than 10 years. There was no sign of lower or upper limb deep venous thrombosis. No pathological lymph nodes were present. Biological abnormalities were limited to a marked cytolytic hepatitis up to 15 fold normal transaminases values without portal vein thrombosis or Budd-Chiari syndrome. Arterial blood gas analysis showed pH 7.48, PaO2 55 mm Hg, PaCO2 43 mm Hg and bicarbonate level 32 mmol/L. An angio CT-scan was performed and showed bilateral pulmonary embolisms with distal infarcts and bilateral pleural fluid effusion. Cardiac echography confirmed hypertrophy of left ventricle associated with trouble of relaxation, but systolic function was preserved. Systolic pulmonary arterial pressure was measured at 30 mm Hg and the right cavities were not dilated.


Figure 1
Well-defined lipomatous mass extending from right subclavicular area to right thyroid lobe and compressing the external jugular (arrow) vein, which was thrombosed.

Venous echography-doppler did not reveal lower limb venous thrombosis, but showed an extended right jugular venous thrombosis near the right sub-clavicular mass, which did not generate an echo. A cervical CT-scan found a well-defined lipomatous mass extending from the right sub-clavicular area to the right thyroid lobe and compressing the external jugular vein, which was thrombosed (Fig. 1). Initial heparin therapy adjusted to TCA time was started replaced by an oral anticoagulant for 6 months allowing prompt improvement. Levels of antithrombin, factor VIII, protein C and protein S, activated protein C resistance, homocysteinemia were within normal limits. Fibrinolytic parameters and clotting tests were normal. G 20210A mutation of the prothrombin gene was not found. Antiphospholipid syndrome was ruled out as well as sub-clinical myeloproliferative disease.

The patient underwent surgical exploration of the encapsulated fatty mass, which was totally removed. Histopathologic examination confirmed it to be a lipoma without evidence of hemorrhage, necrosis, or malignancy. Clozapine was changed to risperdal for 3 months but then reintroduced. Hepatitis promptly resolved. No recurrence of thrombosis or hepatitis occurred, with a 3-year-followup period without anticoagulation.


Discussion

Twenty percent of pulmonary embolisms (PE) do not originate from the lower limbs. Upper extremity and jugular deep vein thrombosis are complicated by PE in 36 percent of cases, which is close to the percentage observed in patients with lower extremity venous thrombosis. The risk of such thrombosis is associated with central venous catheters, including pacemakers, thrombophilic states, and previous leg venous thrombosis [1]. In our patient, we did not find any such risk factor. In contrast, we assumed that lipoma induced extrinsic venous compression, causing venous stasis, which by itself may be associated with deep venous thrombosis, as observed for other nonmalignant lesions including synovial cysts, hematomas, scars, and post operative changes. We have found only two other comparable cases in the literature [2, 3]. Rubegny et al. report a recurrent superficial thrombophlebitis involving the left thoracoepigastric vein attributed to a benign abdominal lipoma in a 48-year-old woman without any other risk factor for thrombosis. No recurrence occurred after surgical resection [2]. Brady and Spence report a chronic lower extremity deep vein thrombosis in a 43-year-old woman without thrombophilia associated with right femoral vein compression by a lipoma [3]. Clozapine, more often than other neuroleptic drugs, is reported to be associated with increased risk of venous thrombosis and may increase the risk for PE [4]. Korteper et al. found a relative risk of 27.5 for PE in patients treated with clozapine compared to the general population, but not compared to the population of patients treated with other neuroleptic drugs [5]. This association remains controversial and its mechanisms are unknown. We decided to switch clozapine to risperdal because of thrombosis, but also because of hepatitis. Clozapine-induced transaminases elevation is frequent but rarely exceeds 10 fold normal values or occurs after the first 3 months of treatment [6].

For our patient it appears that right jugular vein thrombosis and PE were the result of venous compression by a cervical lipoma. Lipoma-induced thrombosis has been reported twice, but never involving the neck. Clozapine appears to be be an associated risk factor for our patient, however there is no apparent relationship between the hepatitis and thrombosis. Our observation confirms that a regional causes of thrombophlebitis must always be considered.

References

1. Prandoni P, Polistena P, Bernardi E, Cogo A, Casara D, Verlato F, Angelini F, Simioni P, Signorini GP, Benedetti L, Girolami A. Upper-extremity deep vein thrombosis. Risk factors, diagnosis, and complications. Arch Intern Med 1997; 157(1): 57-62. PubMed

2. Rubegni P, De Aloe G, Biagioli M, Rubegni M, Fimiani M. Recurrent Mondor's disease resolved after exeresis of abdominal lipoma. Dermatol Surg 1999; 25(7): 563-5. PubMed

3. Brady PS, Spence LD. Chronic lower extremity deep vein thrombosis associated with femoral vein compression by a lipoma. AJR Am J Roentgenol 1999; 172(6): 1697-8. PubMed

4. Hagg S, Spigset O, Soderstrom TG. Association of venous thromboembolism and clozapine. Lancet 2000; 355(9210):1155-6. PubMed

5. Kortepeter C, Chen M, Knudsen JF, Dubitsky GM, Ahmad SR, Beitz J. Clozapine and venous thromboembolism. Am J Psychiatry 2002; 159(5): 876-7. PubMed

6. Hummer M, Kurz M, Kurzthaler I Oberbauer H, Miller C, Fleischhacker WW. Hepatotoxicity of clozapine. J Clin Psychopharmacol 1997; 17(4): 314-7. PubMed

© 2006 Dermatology Online Journal